Skip to content
Go back

What should I do if I develop headaches or migraines from my birth control?

If you ever have an aura associated with your headache/migraine stop your combined hormonal contraceptive immediately and let us know. An aura is a warning symptom or symptoms BEFORE the migraine, such as the perception of a bright light or zig zag lines in your vision, partial or total loss of vision or blurry vision, numbness or tingling in part of your body, partial or full paralysis, perception of an unpleasant smell, dizziness or vertigo, upset stomach/nausea, or confusing thoughts or experiences. If you have migraines with aura you should NOT take combined hormonal contraceptives, as they increase your risk of stroke.

If it is a “regular” headache, it may be due to the estrogen in your birth control. If you have been taking your pill for less than 3 months, your body just may need time to adjust to the hormones in the pills. Try to be patient. Headaches often subside significantly by the end of the first pack of pills (as many of the common side effects do). If you are still getting headaches after 3 months, let us know.

Back to top